Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 162, NWS Wichita, KS

May 11, 2002Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 11, 2002, 7:44 PM CDT for Reno County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2002, 7:44 PM CDT (00:44 UTC)
Expired
May 11, 2002, 8:45 PM CDT
In force
61 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Reno County, KS

The radar

The Wichita radar (KICT), 68 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 2:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 0.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2002-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1882 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2002-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1882 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
2.7
Supercell composite
15.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 120044
SVRICT
KSC155-120145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
744 PM CDT SAT MAY 11 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN RENO COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 845 PM CDT.

* AT 744 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTH OF KINGMAN...OR ABOUT 26 MILES
  SOUTHWEST OF HUTCHINSON...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR PRETTY PRAIRIE AROUND 805 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...

THIS IS A DANGEROUS STORM.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RENO
COUNTY UNTIL 845 PM CDT.

LAT...LON 3777 9834 3773 9834 3773 9825 3774 9792
          3780 9805

/OMITT

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 5:44 PM CDT, 2 hours earlier.

Area forecast discussion, May 11, 5:44 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
544 PM CDT SAT MAY 11 2002

MESOSCALE UPDATE...

LTST PROFILES SHOW LLVL WNDS CONTINUING TO VEER E OF I-135. THE
STORMS HAVE DECREASED...MOST LKLY IN RESPONSE TO THIS AND SLGTLY
COOLER SFC TEMPS.  HOWEVER OVER THE LAST 3 HRS...LLVL WND PROFILE
HAS SGFNTLY BACK AT HAVILNALD...WITH CORRESPONDING INCRS IN TSTMS TO
THE W.  BELIEVE AREA ALG S OF GBD-MCP LINE AND WEST OF HWY 14...HAVE
GRTST POTNL FOR SVR TSTMS...WITH HIEST CAPES...AND WARMEST SFC
TEMPS.  IN ADDITION KICT 88D REFLECTIVITY SHOWS ORIENTATION OF
HORIZONTAL CONVECTIVE ROLLS BACKING AHD OF STG STMS JUST W OF FCST
AREAS. IN ADDITION 12Z ETA SUG INCRG UPR DIFFLUENCE ACRS THE ARE
BTWN 00-03Z.

.ICT...
KS...FLOOD WATCH TONIGHT AND SUNDAY MORNING FOR ERN PART OF CNTRL
KS...THE FLINT HILLS...AND SERN KS
ZONES KSZ049...KSZ051>053...KSZ069>072...KSZ093>096...KSZ098>100.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:00 PM CDTTornado WarningICTKingman45 min
May 11, 7:43 PM CDTTornado WarningICTKingman47 min
May 11, 9:24 PM CDTSevere Thunderstorm WarningICTKingman66 min
May 11, 11:22 PM CDTSevere Thunderstorm WarningICTSedgwick53 min
May 11, 11:24 PM CDTSevere Thunderstorm WarningICTHarper66 min
May 11, 11:41 PM CDTSevere Thunderstorm WarningICTButler64 min
May 11, 11:56 PM CDTSevere Thunderstorm WarningICTSumner64 min
May 12, 12:25 AM CDTSevere Thunderstorm WarningICTEllsworth50 min
May 12, 12:48 AM CDTSevere Thunderstorm WarningICTLincoln57 min
May 12, 12:54 AM CDTSevere Thunderstorm WarningICTCowley51 min
May 12, 1:07 AM CDTSevere Thunderstorm WarningICTGreenwood53 min
May 12, 1:15 AM CDTFlash Flood WarningICTButler6 hr
May 12, 2:38 AM CDTSevere Thunderstorm WarningICTNeosho67 min
May 12, 12:29 PM CDTSevere Thunderstorm WarningICTLabette46 min
May 12, 4:13 PM CDTSevere Thunderstorm WarningICTAllen32 min
May 12, 4:17 PM CDTSevere Thunderstorm WarningICTElk43 min
May 12, 4:25 PM CDTSevere Thunderstorm WarningICTWilson50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.